Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 335, NWS Dodge City, KS

August 9, 2004Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2004, 11:45 PM CDT for Stanton County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2004, 11:45 PM CDT (04:45 UTC)
Expired
Aug 10, 2004, 12:30 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:50 PM CDTHAIL 0.752 Ssw Manter, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 8:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 100445
SVRDDC
KSC187-100530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1230 AM CDT

* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTH OF JOHNSON CITY...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF STANTON COUNTY...
  JOHNSON CITY...
  BIG BOW...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3773 10154 3773 10203 3739 10204 3740 10154
$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 PM CDT, 8 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 3:37 PM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT MON AUG 9 2004

.DISCUSSION...

DAYS 1-2...

UPPER LOW WAS LOCATED OVER THE NORTHERN PLAINS PER 12Z RAOB ANALYSIS,
WITH NW FLOW ACROSS THE CENTRAL PLAINS. AS IS TYPICAL WITH NW FLOW,
CAPPING IS MINIMAL. A TIGHT THERMAL GRADIENT WAS NOTED AT 700MB,
WITH +15C AT GJT AND 4C AT RIVERTON. MOISTURE WAS NO PROBLEM WITH
16C 850MB DEWPOINTS AT AMA AND MAF HEADING NORTH. MCS ACTIVITY WILL BE
LIKELY ALONG THE 700MB THERMAL GRADIENT IN NORTHEAST COLORADO THROUGH
TUESDAY NIGHT. ALSO, A N-S OUTFLOW BOUNDARY FROM LAST NIGHTS STORMS
BISECTED THE FCST AREA EARLY THIS AFTERNOON, AND HAS ALREADY
INITIATED STORMS AS OF 2 PM. THIS ACTIVITY WILL CONTINUE INTO THE
EVENING. STORMS FORMING IN NE COLORADO WILL CONGEAL INTO AN MCS THIS
EVENING AND THEN ROLL SOUTHEAST ACROSS THE FCST AREA THIS EVENING
AND OVERNIGHT. ANOTHER 500MB LOW WILL DROP INTO THE NORTHERN PLAINS
TUESDAY, REINFORCING THE LOW-MID LEVEL THERMAL GRADIENT. THIS SYSTEM
WILL MANAGE TO PUSH A COLD FRONT THROUGH THE FCST AREA BY LATE
TUESDAY NIGHT. EVEN THOUGH PART OF THE AREA WILL BE NORTH OF THE
FRONT TUESDAY AND TUESDAY NIGHT, ABUNDANT MOISTURE WILL STILL YIELD
ELEVATED STORM ACTIVITY. WITH LINGERING LOW-LEVEL MOISTURE AND MODERATE
NORTHWEST FLOW, SHOWERS/STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY.
TEMPERATURES WILL BE VERY TRICKY TUESDAY AND WILL DEPEND ON
PRECIPITATION PATTERNS AND THE AMOUNT OF AIRMASS RECOVERY FROM
TONIGHTS MCS. KEPT 70S NORTH AND 80S SOUTH.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE CHANCES FOR EVENING
THUNDERSTORMS WITH NORTHWEST FLOW PATTERN ALOFT. LARGE NEGATIVE
HEIGHT ANOMALY IN THE EAST WITH MEAN TROUGHINESS WILL CONTINUE TO
BRING BELOW NORMAL TEMPS TO THE REGION THROUGH THE PERIOD. ALSO GOOD
MOISTURE AT LOW LEVELS WILL CONTINUE TO UPSLOPE INTO EASTERN
COLORADO AND MAY HELP TO CONTRIBUTE TO A CHANCE FOR EVENING
THUNDERSTORMS TO MOVE OFF THE HIGH PLAINS OF COLORADO AND INTO
WESTERN KANSAS. ALSO WITH NORTHWEST FLOW ALOFT THIS WILL HELP BRING
IN ANY STORMS FROM COLORADO.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 83 60 78 /  80 60 80 30
GCK 64 84 59 78 /  80 60 80 30
EHA 63 83 60 78 /  80 60 80 30
LBL 65 87 60 78 /  80 60 80 30
HYS 64 77 60 77 /  50 60 80 30
P28 67 85 62 78 /  50 60 80 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

FINCH/KRUSE
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON AUG 9 2004

KSZ030-031-043>046-061>066-074>081-084>090-101059-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO THREAT FOR SEVERE STORMS EXISTS DURING THE DAY TODAY BUT TONIGHT
WILL BE A DIFFERENT STORY. BY EVENING, A COMBINATION OF UPPER 50S
TO LOWER 60S DEWPOINTS, DIURNAL HEATING, LOW LEVEL SOUTHEAST
WINDS, UPPER LEVEL NORTHWEST WINDS, AND AN UPPER LEVEL DISTURBANCE
WILL PRODUCE CONVECTION ALONG THE LEE SLOPES OF THE ROCKIES IN
COLORADO. THESE STORMS WILL MOVE EASTWARD AND BECOME MORE
WIDESPREAD FINALLY REACHING SOUTHWEST KANSAS BY AROUND MIDNIGHT.
THEY WILL THEN SPREAD ACROSS THE AREA. THE STORMS SHOULD BE
MULTICELLULAR IN NATURE. WHILE THEY COULD PRODUCE A LITTLE HAIL,
THE MAIN DANGER WILL BE FROM DAMAGING WINDS, DEADLY LIGHTNING AND
VERY HEAVY RAINS. SPOTTERS WILL LIKELY BE NEEDED IN MANY AREAS FROM
MIDNIGHT ON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE
AIRMASS OVER KANSAS TUESDAY INTO TUESDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF
SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER
SPOTTER ACTIVATION MAY BE NECESSARY FROM MIDNIGHT ON IN MANY
AREAS OF SOUTHWEST KANSAS.

JOHNSON

In the hours before

Local storm report, Aug 9, 6:48 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             15 WSW RICHFIELD        37.18N 102.03W
08/09/2004  1.00 INCH        MORTON             KS   PUBLIC

&&

26
Local storm report, Aug 9, 7:01 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 SE MONTEZUMA          37.54N 100.36W
08/09/2004  1.75 INCH        GRAY               KS   PUBLIC

0654 PM     HAIL             8 NNE HANSTON           38.23N 99.66W
08/09/2004  1.75 INCH        HODGEMAN           KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Aug 9, 7:22 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 NW BURDETT            38.20N 99.54W
08/09/2004  0.75 INCH        PAWNEE             KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Aug 9, 8:16 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 S SCOTT CITY          38.44N 100.91W
08/09/2004  1.25 INCH        SCOTT              KS   LAW ENFORCEMENT

&&

26
Special weather statement, Aug 9, 8:50 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT MON AUG 9 2004

KSZ061>063-074>078-084>088-100300-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MEADE-MORTON-
SEWARD-STANTON-STEVENS-
850 PM CDT (750 PM MDT) MON AUG 9 2004

SEVERE THUNDERSTORM WATCH NUMBER 725 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 728 IS IN EFFECT UNTIL 2 AM CDT FOR THE
FOLLOWING COUNTIES...

HAMILTON...KEARNY...FINNEY...STANTON...GRANT...HASKELL...
GRAY...FORD...MORTON...STEVENS...SEWARD...MEADE AND CLARK.

KSZ030-043>045-064-100300-
HODGEMAN-LANE-NESS-SCOTT-TREGO-
850 PM CDT MON AUG 9 2004

SEVERE THUNDERSTORM WATCH NUMBER 728 IS IN EFFECT UNTIL 2 AM CDT FOR
THE FOLLOWING COUNTIES...

HODGEMAN...LANE...NESS...SCOTT AND TREGO.

KSZ079-080-089-100300-
COMANCHE-EDWARDS-KIOWA-
850 PM CDT MON AUG 9 2004

SEVERE THUNDERSTORM WATCH NUMBER 725 WILL BE ALLOWED TO EXPIRE AT
9 PM FOR THE FOLLOWING COUNTIES...

EDWARDS...KIOWA AND COMANCHE.

THERE IS A CHANCE FOR THUNDERSTORMS TO MOVE INTO THE AREA MAINLY
AFTER MIDNIGHT BUT THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.

GERARD
Local storm report, Aug 9, 8:51 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             20 NNW LAKIN            38.21N 101.40W
08/09/2004  1.75 INCH        KEARNY             KS   PUBLIC

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:01 PM CDTSevere Thunderstorm WarningDDCPawnee59 min
Aug 9, 7:43 PM CDTSevere Thunderstorm WarningDDCScott62 min
Aug 9, 8:28 PM CDTSevere Thunderstorm WarningDDCKearny77 min
Aug 10, 12:39 AM CDTSevere Thunderstorm WarningDDCStevens36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.